Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Omaha, NE

July 9, 2003Burt County, Douglas County, Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2003, 3:14 AM CDT for Burt County, Douglas County, Washington County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 3:14 AM CDT (08:14 UTC)
Expired
Jul 9, 2003, 4:00 AM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Burt County, NE, Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 29 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:13 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 2:13 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
213 AM CDT WED JUL 9 2003

IN THE NEAR TERM...A SEVERE CONVECTIVE COMPLEX MOVING THROUGH
THE AREA EARLY THIS MORNING WAS FEEDING OFF MOIST SOUTHERLY LOW LEVEL
FLOW. NETWORK PROFILERS SHOWING 850MB WINDS HAVE INCREASED AND
APPROACHING 50KTS. SYSTEM SEEMS TO BE SPEEDING ALONG PRETTY WELL...
SO WILL HAVE TO RE-EDIT WX GRIDS RIGHT BEFORE ZONE ISSUANCE TO
REFLECT TRENDS AT THAT TIME.

MEANWHILE...WATER VAPOR SATL PIX THIS MORNING DEPICTING NEARLY ZONAL
PATTERN ACROSS THE NORTHERN CONUS WITH AMPLE PACIFIC MOISTURE
STREAMING THROUGH THE FLOW. AREA NETWORK PROFILERS AND LATEST UAA
DEPICTING AN UPPER LEVEL WAVE TRAVERSING THE NORTHERN PLAINS...
HELPING TO SUSTAIN LOCAL CONVECTIVE COMPLEX. AT THE SURFACE...
UNORGANIZED LOW PRESSURE WAS FOUND FROM THE SOUTHERN DAKOTAS INTO
EASTERN CO WITH A WARM FRONT EXTENDING EAST FROM ABOUT EAST CENTRAL
NEB TO SOUTHERN IA. HEFTY SURFACE-BASED INSTABILITY AND SHEAR FOUND
IN EASTERN PORTION OF THE STATE WHERE SURFACE FEW POINTS WERE MOSTLY
AROUND 70 DEG.

OTHERWISE...GOING FORECAST LOOKS PRETTY GOOD NO BIG CHANGES
ANTICIPATED. MODEL ENSEMBLES INDICATE PATTERN MODIFYING THROUGH THE
REST OF THE WEEK WITH HIGH PRESSURE AMPLIFYING OVER THE WESTERN CONUS
AND GENERAL TROFING TO THE EAST. BY THE WEEKEND...NORTHWESTERLY FLOW
IS PROGGED TO BE WELL ESTABLISHED OVER THE CENTRAL PLAINS...
SUGGESTING DRY WEATHER AND COOLER TEMPS ON TAP FOR THE AREA.

.OMA...NONE.

DEE
Hazardous weather outlook, Jul 8, 5:30 PM CDT, 9 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF SOUTHWEST IOWA
THIS EVENING.  SOME OF THESE STORMS COULD PRODUCE HAIL AND STRONG
OUTFLOW WINDS.

MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS
NORTHEAST NEBRASKA.   LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS...BUT FLASH FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE.  A FLASH FLOOD WATCH IS IN EFFECT FOR AREA ALONG AND
NORTH OF A LINE FROM CENTER TO PIERCE...WAYNE AND ONAWA IOWA.

A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE TOWARD
NORTHEAST NEBRASKA FROM THE NORTHWEST TONIGHT.	STORMS SHOULD BE
THE MOST WIDESPREAD AFTER MIDNIGHT AND INTO WEDNESDAY MORNING.
ADDITIONAL DEVELOPMENT MAY OCCUR IN THE AFTERNOON.

THE FRONT IS EXPECTED TO MOVE EAST OF THE AREA BY WEDNESDAY
EVENING...AND THE CHANCE OF THUNDERSTORMS WILL DECREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN WEDNESDAY.
ANY REPORTS OF RAINFALL OF OVER AN INCH WOULD ALSO BE HELPFUL.

MILLER

In the hours before

Special weather statement, Jul 8, 11:59 PM CDT, 3 hours 15 minutes before
NEZ011-012-016>018-030>032-042-043-050-065-078-091000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1159 PM CDT TUE JUL 8 2003

TORNADO WATCH #693 REMAINS IN EFFECT UNTIL 5 AM CDT.  THIS TORNADO
WATCH REPLACES TORNADO WATCH #691.

ALL COUNTIES INCLUDED IN THE PREVIOUS WATCH...WITH THE EXCEPTION OF
CUMING...HAVE BEEN PLACED IN THE NEW WATCH.

SOME COUNTIES IN THE WATCH INCLUDE...

PLATTE...BOONE...COLFAX...BUTLER...SALINE...MADISON...STANTON...
WAYNE...ANTELOPE...PIERCE...CEDAR...KNOX AND SEWARD COUNTIES...

DERGAN
Local storm report, Jul 9, 2:17 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
217 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 AM    CEDAR RAPIDS              NE   60 MPH TSTM GUST
07/09/03   BOONE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 2:57 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    COLUMBUS                  NE   POWER LINES DOWN AND
07/09/03   PLATTE                         SOUTH HALF OF COLUMBUS
                                          WITHOUT POWER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0253 AM    HOWELLS                   NE   75 MPH TSTM GUST
07/09/03   COLFAX                         MEASURED AND REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jul 9, 3:02 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    COLUMBUS                  NE   WIND DAMAGE
07/09/03   PLATTE                         POWER LINES DOWN AND
                                          SOUTH HALF OF COLUMBUS
                                          WITHOUT POWER. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jul 9, 3:11 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    NORTH BEND                NE   70 MPH TSTM GUST
07/09/03   DODGE                          PATROL CAR BEING ROCKED
                                          BACK AND FORTH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:26 AM CDTSevere Thunderstorm WarningOAXAntelope, Pierce49 min
Jul 9, 1:38 AM CDTSevere Thunderstorm WarningOAXBoone52 min
Jul 9, 2:01 AM CDTSevere Thunderstorm WarningOAXCedar44 min
Jul 9, 2:17 AM CDTSevere Thunderstorm WarningOAXColfax, Platte58 min
Jul 9, 2:50 AM CDTSevere Thunderstorm WarningOAXDodge25 min
Jul 9, 2:58 AM CDTSevere Thunderstorm WarningOAXSaunders47 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningOAXDodge13 min
Jul 9, 4:18 PM CDTSevere Thunderstorm WarningOAXPawnee42 min
Jul 9, 4:33 PM CDTSevere Thunderstorm WarningOAXRichardson42 min
Jul 9, 5:15 PM CDTSevere Thunderstorm WarningOAXRichardson25 min
Jul 9, 6:30 PM CDTSevere Thunderstorm WarningOAXRichardson30 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningOAXPage27 min
Jul 8, 9:19 PM CDTSevere Thunderstorm WarningOAXPage26 min
Jul 9, 3:39 AM CDTSevere Thunderstorm WarningOAXHarrison, Shelby51 min
Jul 9, 11:24 AM CDTSevere Thunderstorm WarningOAXPottawattamie36 min
Jul 9, 1:51 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby24 min
Jul 9, 2:11 PM CDTSevere Thunderstorm WarningOAXShelby49 min
Jul 9, 2:52 PM CDTSevere Thunderstorm WarningOAXPottawattamie38 min
Jul 9, 2:58 PM CDTSevere Thunderstorm WarningOAXShelby32 min
Jul 9, 3:27 PM CDTSevere Thunderstorm WarningOAXShelby33 min
Jul 9, 4:08 PM CDTSevere Thunderstorm WarningOAXMills37 min
Jul 9, 4:17 PM CDTSevere Thunderstorm WarningOAXPottawattamie28 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningOAXMontgomery32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.